Periodica Mathematica Hungarica

, Volume 44, Issue 1, pp 7–26 | Cite as

Algebraic curvature tensors whose skew-symmetric curvature operator has constant rank 2

  • Peter Gilkey
  • Tan Zhang


Let R be an algebraic curvature tensor for a non-degenerate inner product of signature (p,q) where q≥5. If π is a spacelike 2 plane, let R(π) be the associated skew-symmetric curvature operator. We classify the algebraic curvature tensors so R(ċ) has constant rank 2 and show these are geometrically realizable by hypersurfaces in flat spaces. We also classify the Ivanov–Petrova algebraic curvature tensors of rank 2; these are the algebraic curvature tensors of constant rank 2 such that the complex Jordan normal form of R(ċ) is constant.


Normal Form Curvature Tensor Curvature Operator Algebraic Curvature Flat Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. BLAZIC, N. BOKAN and P. GILKEY, A Note on Osserman Lorentzian manifolds, Bull. London Math. Soc. 29 (1997), 227–230.Google Scholar
  2. [2]
    N. BLAZIC, N. BOKAN, P. GILKEY and Z. RAKIC, Pseudo-Riemannian Osserman manifolds, J. Balkan Society of Geometers 2 (1997), 1–12.Google Scholar
  3. [3]
    Q.-S. CHI, A curvature characterization of certain locally rank-one symmetric spaces, J. Differential Geom. 28 (1988), 187–202.Google Scholar
  4. [4]
    E. GARC A-RIO, D. KUPELI and M. VAZQUEZ-ABAL, On a problem of Osserman in Lorentzian geometry, Differential Geom. Appl. 7 (1997), 85–100.Google Scholar
  5. [5]
    E. GARC A-RIO, M. E. VAZQUEZ-ABAL and R. VAZQUEZ-LORENZO, Nonsymmetric Osserman pseudo-Riemannian manifolds, Proc. Amer. Math. Soc. 126 (1998), 2763–2769.Google Scholar
  6. [6]
    P. GILKEY, Geometric properties of the curvature operator, in: Geometry and Topology of Submanifolds, Vol. X, edited by W.H. Chen, A.-M. Li, U. Simon, L. Verstraelen, C.P. Wang, and M. Wiehe, World Scientific, Singapore, 2000, 62–70.Google Scholar
  7. [7]
    P. GILKEY, Manifolds whose curvature operator has constant eigenvalues at the basepoint, J. Geom. Anal. 4 (1994), 155–158.Google Scholar
  8. [8]
    P. GILKEY, Riemannian manifolds whose skew-symmetric curvature operator has constant eigenvalues II, in: Differential geometry and applications, ed. by Kolar, Kowalski, Krupka, and Slovák, Publ Massaryk University Brno Czech Republic ISBN 80–210–2097–0, (1999), 73–87.Google Scholar
  9. [9]
    P. GILKEY, Geometric Properties of Natural Operators Defined by the Riemann Curvature Tensor, World Scientific (to appear Winter 2002).Google Scholar
  10. [10]
    P. GILKEY, J. V. Leahy and H. SADOFSKY, Riemannian manifolds whose skew-symmetric curvature operator has constant eigenvalues, Indiana Univ. Math. J. 48 (1999), 615–634.Google Scholar
  11. [11]
    P. GILKEY and U. SEMMELMAN, Spinors, self-duality, and IP algebraic curvature tensors of rank 4, in: Proceedings of the Symposium in Contemporary Mathematics in honor of 125 years of faculty of Math at Univ. Belgrade, edited by Neda Bokan, 2000, 1–12.Google Scholar
  12. [12]
    S. IVANOV and I. PETROVA, Riemannian manifold in which the skew-symmetric curvature operator has pointwise constant eigenvalues, Geom. Dedicata 70 (1998), 269–282.Google Scholar
  13. [13]
    O. KOWALSKI, M. SEKIZAWA, and Z. VLASEK, Can tangent sphere bundles over Riemannian manifolds have strictly positive sectional curvature? (preprint).Google Scholar
  14. [14]
    R. OSSERMAN, Curvature in the eighties, Amer. Math. Monthly 97 (1990), 731–756.Google Scholar
  15. [15]
    T. ZHANG, Manifolds with indefinite metrics whose skew-symmetric curvature operator has constant eigenvalues, Ph.D. thesis, University of Oregon, 2000.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Peter Gilkey
    • 1
  • Tan Zhang
    • 2
  1. 1.Mathematics DepartmentUniversity of OregonEugeneUSA
  2. 2.Mathematics DepartmentMurray State UniversityMurrayUSA

Personalised recommendations